Ask an expert
Question

30 Nov 2004

BMDII medications and related questions
Hi Cybershrink

I was diagnosed BMDII and panic attacks in February this year and the shrink put me on Cipramil 400g, Rivotril (1 at night) and a sleeping pill Clorazepam for two months (2 pills at night), and later reduced it, and now I get Diazepam (1 pill whenever I need it). I am very relieved to have found out what the hell was and is wrong with me all these years. I’ve been hyper-active as a child, and I was severely depressed for years on end. Last year in November\December I swing to the other side and land myself in a big financial mess and in jail for a few nights. I boozed terribly in this happy time of madness. I came right again in January. December was always the bad month in my year for as long as I can remember. The doc played around with the meds until he was satisified. I now take one Cipramil in the morning, one in the afternoon and 2 at night.

I have two questions re. my condition: I know that I will die with BMDII. But, after last year’s mess, and now being December, I am starting to wonder about things. How long will I be “stable”? And by using the medication and seeing my shrink, is it at all possible to get another manic episode? I never want that again. I must say, I prefer to be depressed than to get myself in a lot of debt and trouble with the law again … And now something else: the shrink asked me if I hear voices. I said no, as I never hear voices, but I recently thought about it: what does it sound like if you hear voices? How would I know if I hear voices? I am now totally confused, because I never actually thought about the question, and I didn’t ask him this. I just want to know.

One thing that bothers me is forgetfulness. I forget the simpelest things! I forget where I've put my sigarettes, wallet, keys, and whether of not I've made the coffee I wanted. It sounds funny, but it happens to me. Is it an "aanwendsel" of some sort, or can it be one of my medications? It seems to be getting worse by the week, and I'm only 29!

Thanx for your time.
Answer 713 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear PS,
I understand your concerns, though obviously the best person to give specific answers to these questions would be your shrink. t takes time in balancing the many different med options, to find what suits you best, and one needs also to see how you go for a year or two before it becomes easier to asess how long your stable periods are likely to be, for instance. Medication might prevent further severe episodes ; at least it may make them less frequent, shorter, and less severe, which all helps. One major safeguard can be when you ( and perhaps someone else who knows you really well ) can develop a sort of early warning system, to recognize when you are starting to slide too high, so you can then see your shrink and maybe revise meds to try to abort that coming episode, or at least to end it as soon as possible.
Now, an interesting question about voices. Of course, we all "hear voices" --- when someone visible is sanding in front of us and talking, or when we're on the phone, etc. What we mean by "hearing voices", though, is hearing voices when there's nobody there, when anyone else next to you would not be hearing them. To you, they might sound odd, or might sound very like any ordinary voices you usually hear. But what they're asking about would be hallucinations, in which one has a sensory experience ( like "seeing things" nobody else can see ) without some sensory input from outside your own body. These can occur in a range of illnesses, including severe depressions and high manic episodes.
I wouldn't expect the sort of memory disturbance you're describing, as part of the basic condition ; it might be related so some of the medication --- your own shrink would be best able to answer that excellent question, as he/she will have examined you.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.